Article Text

PDF
Mad honey poisoning-related asystole
  1. Abdulkadir Gunduz1,
  2. Ismet Durmus2,
  3. Suleyman Turedi1,
  4. Irfan Nuhoglu3,
  5. Serkan Ozturk2
  1. 1Department of Emergency Medicine, Karadeniz Technical University Faculty of Medicine, Turkey
  2. 2Department of Cardiology, Karadeniz Technical University Faculty of Medicine, Turkey
  3. 3Department of Internal Medicine, Karadeniz Technical University Faculty of Medicine, Turkey
  1. Correspondence to:
 Dr Suleyman Turedi
 Department of Emergency Medicine, Karadeniz Technical University School of Medicine, 61080 Trabzon, Turkey; suleymanturedi{at}hotmail.com

Abstract

Mad honey poisoning is well known in the eastern Black Sea region of Turkey. The cause of the poisoning is the toxin grayanotoxin, found in honey obtained from the nectar of Rhododendron species on the mountains in the region. A 60-year-old man was brought to the emergency department with dizziness and syncope after eating a few spoonfuls of honey. While the patient was being treated, bradycardia and asystole developed. The patient was given 0.5 mg of atropine, and asystole began and ended. The patient was transferred to the catheter laboratory and a temporary pacemaker was implanted. Mad honey poisoning related asystole has not been previously reported, and the rapid response to atropine is significant.

Statistics from Altmetric.com

Footnotes

  • Competing interests: None declared

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.